Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Quad Cities, IA

August 1, 2003Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2003, 3:47 PM CDT for Henry County, Illinois. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 3:47 PM CDT (20:47 UTC)
Expired
Aug 1, 2003, 5:00 PM CDT
In force
73 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KDVN 012047
SVRDVN
ILC073-012200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 500 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  NORTHWEST OF OPHIEM...OR 13 MILES SOUTH OF MOLINE...MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   OPHIEM BY 400 PM CDT.
   ORION BY 415 PM CDT.
   ANDOVER BY 435 PM CDT.
   OSCO BY 445 PM CDT.

AT 342 PM CDT LAW ENFORCEMENT REPORTED GOLFBALL SIZED HAIL AT 
SHERRARD IN MERCER COUNTY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4116 8990 4117 9047 4145 9043 4148 9038
          4151 9036 4151 9026 4158 9016 4159 8988

$$

JAZ

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:40 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 1, 3:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI AUG 1 2003

COLD FRONT EXTENDING FROM JUST NORTH OF QUAD CITIES WEST THROUGH
JUST SOUTH OF KOMA LATE THIS AFTERNOON.  MOST SIGNIFICANT CONVECTION
ONGOING ALONG FRONT FROM EAST CENTRAL/SE IOWA EAST INTO WEST CENTRAL
ILLINOIS WITH A FEW TSRA STILL DEVLOPING FURTHER WEST INTO CENTRAL
IA.  UPPER LOW CONTINUES TO SPIN NR THE MN ARROWHEAD.  REGIONAL
RADAR COMPOSITES SHOWING SCATTERED SHRA/TSRA DEVELOPING IN UNSTABLE
AIRMASS NEAR UPPER LOW ACROSS ERN ND NRN MN INTO THE NRN HALF OF WI.

TSRA TRENDS TONIGHT AND A THEN THE CLOSED H5 LOW WILL BE THE MAIN
FORECAST CONCERNS.  TSRA THREAT WILL BE CONFINED TO AREAS ALONG AND
SOUTH OF THE FRONTAL BOUNDAY FOR THE EVENING HOURS. RUC SHOWS H3
SPEED MAX OVER CENTRAL IL NOW...AND ITS EXPECTED TO SHIFT FURTHER
SOUTHEAST.  SO WITH BOUNDARY SAGGING FURTHER SOUTH AND LOSS OF
HEATING AND DYNAMICS...STORMS SHOULD DIE OFF BY MIDNIGHT OVER MOST
OF THE CWA.  ILL CONTINUE TO MENTION A LOW CHANCE OF TSRA ACROSS
THE S...WITH THE FRONT STILL ACROSS NRN MO BY 06Z. AFTER TONIGHT
TSRA CHANCES WILL BE LIMITED TO THE AFTERNOON AND EVENING HOURS
SATURDAY THROUGH MONDAY WITH MODELS IN GOOD AGREEMENT SHIFTING H5
LOW SOUTH THROUGH WI.  COOLER THAN NORMAL AIRMASS TO ACCOMPANY H5
LOW AND WILL STAY CLOSE TO THE COOLER MAV NUMBERS THROUGH THE
PERIOD.

EXTENDED (TUESDAY THROUGH FRIDAY)...
MODELS REMAIN IN GOOD AGREEMENT THROUGH MOST OF THE PERIOD MOVING H5
LOW SLOWLY TO MOVE EAST AND KEEPING NW FLOW OVER THE AREA.  BY
THURSDAY THOUGH...UKMET IS QUICKER BREAKING DOWN WESTERN U.S RIDGE
THAN THE GFS/ECMWF.  FOR NOW WILL GO WITH THE CONSENSUS AND KEEP DRY
WX AND SLIGHTLY COOLER THAN NORMAL TEMPS THROUGH THE PERIOD.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Aug 1, 4:45 AM CDT, 11 hours 2 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER AIR DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING
THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
FORECAST TO AGAIN DEVELOP DURING THE AFTERNOON AND EVENING HOURS.

THE UPPER LEVEL DISTURBANCE WILL PROVIDE SUFFICIENT WIND SHEAR THAT
MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP.

IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 4 PM TO
MIDNIGHT. CURRENTLY THE AREA MOST AT RISK FOR SEVERE STORMS APPEARS
TO BE EAST OF A LINE FROM MEMPHIS MISSOURI TO FREEPORT ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN UPPER LEVEL STORM SYSTEM IS FORECAST TO SETTLE ACROSS THE REGION
SATURDAY THROUGH MONDAY. DISTURBANCES ROTATING AROUND THE UPPER
LEVEL STORM SYSTEM WILL BRING A THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS TO THE AREA.

SEVERE STORMS ARE NOT ANTICIPATED DUE TO A LACK OF WIND SHEAR.
HOWEVER IF STORMS BECOME SUFFICIENTLY STRONG...SMALL HAIL IS
POSSIBLE DUE TO COLD AIR ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
AREAS EAST OF A MEMPHIS TO FREEPORT LINE.

SF

In the hours before

Local storm report, Aug 1, 10:59 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1046 AM    FLORENCE                  IL   51 MPH TSTM GUST
08/01/03   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1046 AM    FLORENCE                  IL   .5 INCH HAIL
08/01/03   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 1, 2:11 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    BRIGHTON                  IA   1 INCH HAIL
08/01/03   WASHINGTON                     PEA SIZED, UP TO
                                          QUARTER SIZE HAIL
                                          OCCURED FROM 1:45 UNTIL
                                          TIME OF REPORT.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 2:15 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    WAYLAND                   IA   .5 INCH HAIL
08/01/03   HENRY                          HALF INCH HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 3:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    5 N NEW BOSTON            IL   1.25 INCH HAIL
08/01/03   MERCER                         HALF DOLLAR SIZED HAIL
                                          WITH STRONG INTENSITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          (LOCATION HAS BEEN
                                          APPROXIMATED.)
Local storm report, Aug 1, 3:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    BRIGHTON                  IA   1.75 INCH HAIL
08/01/03   WASHINGTON                     GOLF BALL SIZED HAIL
                                          MEASURED.  REPORTED BY
                                          STORM SPOTTER.
Local storm report, Aug 1, 3:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    SHERRARD                  IL   1.75 INCH HAIL
08/01/03   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:54 AM CDTSevere Thunderstorm WarningDVNCarroll51 min
Aug 1, 1:00 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson60 min
Aug 1, 2:20 AM CDTSevere Thunderstorm WarningDVNStephenson55 min
Aug 1, 2:47 PM CDTSevere Thunderstorm WarningDVNMercer43 min
Aug 1, 3:27 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island48 min
Aug 1, 3:37 PM CDTSevere Thunderstorm WarningDVNPutnam53 min
Aug 1, 4:05 PM CDTTornado WarningDVNHenry55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.